Kansas, 2016

Damaging Winds in Kansas, July 7, 2016

July 7, 2016 · NWS TOP · 10 events in 5 counties and zones

A complex of thunderstorms moved across portions of northeast and east-central Kansas during the early morning hours on July 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A complex of thunderstorms moved across portions of northeast and east-central Kansas during the early morning hours on July 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 7, 2:31 AM CST, 34 minutes earlier.

Area forecast discussion, Jul 7, 2:31 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
331 AM CDT THU JUL 7 2016

.SHORT TERM...(Today and Tonight)
Issued at 316 AM CDT THU JUL 7 2016

Once again the models have struggled to show where the MCS will
track with the ARW and NMM appearing to have some idea of the
location but 3 to 4 hours off on the timing. Water vapor imagery
shows a synoptic scale upper wave moving into the northern plains
while profiler hint at another MCV in eastern NEB. At the surface,
low pressure was analyzed over eastern CO and a meso high from
this morning's convection was noted over the mid MO river valley.

With the MCS tracking across northeast KS this morning, the forecast
is based on the expected outflow pushing into east central KS this
morning before retreating back to near the KS river. This boundary
could also be reinforced by the late afternoon be synoptic pressure
rises from the upper shortwave moving across the northern plains.
With this in mind, have highs in the lower 90s across northern KS
with mid to upper 90s over east central KS. There is a fair amount
of uncertainty in this temp forecast. With the models showing a poor
track record with the nocturnal convection, confidence in exactly
where the surface boundaries end up is low. As for the possible heat
and humidity, there is a concern that I may be a little high with
dewpoints this afternoon given the convection overturning the
airmass now. Heat indices could be around 105 along and south of the
KS river but think I'll wait to see where the outflow ends up to get
a better idea of where a heat advisory may be needed.

Precip chances through the afternoon are expected to be low but not
zero. Models strengthen the mid level EML with 700MB temps around
+17. This would be a substantial cap to a surface parcel. Have held
onto some 20 to 30 percent POPs because models bring the surface
trough into east central KS which may have enough convergence along
it for an isolated storm during the heat of the day. Overnight, the
low level jet is progged to be veered to the west southwest so
convergence along the boundary would appear to be minimal. So again
will only keep a small chance POP. But given the recent track record
of the models confidence in the forecast is below average.

.LONG TERM...(Friday through Wednesday)
Issued at 316 AM CDT THU JUL 7 2016

Friday into the weekend, have kept slight chance POPs south of I-70
for the day on Friday as a stationary boundary should stay set up
over southern KS.  Weak quasi-zonal to northwest flow will be set up
over the region, so as we head into the weekend, there may be some
very sublte shortwaves and that advect out of the Northern and
Central Rockies vicinity over the region and help provide additional
lift over weak surface convergence to spark a few showers and
possibly thunderstorms as a conditionally unstable atmosphere sets
back up over northeastern KS.  Very difficult at this time to
eliminate small chance POPs out of any time frame due to possible
convection developing in association with this boundary.  Most
precip would likely be all elevated and weak shear would limit
organization.  By the end of the weekend, weak ridging builds into
the region and late Sunday would probably be a time where precip
chances could be lowered in future updates at least looking ahead
right now.

Mean Westerlies will continue to reside to the north over the
northern tier of the CONUS.  By Monday, a deepening North Pac Low
digs into the Intermountain West and begins to impact the Central
Plains Monday night into Tuesday time frame as initial weak lead
shortwaves impact northeastern KS area.  This brings back a
reasonable increase in POPs, but still slight to chance only as
coverage isn't high confidence at this time.  Finally, another weak
cold front arrives day time frame Tuesday and as the previously
mentioned North Pac Low lifts into the Northern Plains and Central
Canada, a stationary boundary is left behind and probably gives
reasonable chances of off and on precip and some unorganized storms
through mid week and could finally exit the region by Thursday.
Continued WAA into this time frame should bring dewpoints back into
the upper 60s and lower 70s consistently with surface temps into the
low to perhaps mid 90s.  Heat indices will again likely rise into
the low 100s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1150 PM CDT WED JUL 6 2016

Confidence on convection remains low...too low for inclusion.
Thunderstorms to the northwest showing little propagation south
but some potential for this as well as isentropic upglide
development ahead of it remains.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Drake
AVIATION...65
Hazardous weather outlook, Jul 7, 2:48 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 AM CDT THU JUL 7 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-080900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS MORNING MAINLY
ALONG AND NORTH OF INTERSTATE 70. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT FOR AREAS ALONG AND NORTH OF INTERSTATE 70 UNTIL
9AM. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE AND PRODUCE
MAINLY DAMAGING WINDS.

HEAT INDEX VALUES ARE FORECAST TO PEAK FROM 100 TO 106 THIS
AFTERNOON.

A FEW THUNDERSTORMS ARE POSSIBLE AGAIN LATE THIS AFTERNOON AND
EVENING MAINLY ALONG A SOUTH OF INTERSTATE 70 WITH DAMAGING WIND
GUSTS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHWESTERN PORTIONS OF THE
AREA ON FRIDAY EVENING WITH DAMAGING WIND GUSTS BEING THE MAIN
HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 7, 12:51 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 AM CDT THU JUL 7 2016

KSZ008-009-020-070715-
WASHINGTON-CLOUD-REPUBLIC-
151 AM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON...SOUTHEASTERN
REPUBLIC AND NORTHERN CLOUD COUNTIES UNTIL 215 AM CDT...

AT 151 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR NARKA TO RANDALL. MOVEMENT WAS EAST AT 40
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...WASHINGTON...CLYDE...HANOVER...JAMESTOWN...CUBA...
MORROWVILLE...HADDAM...AGENDA AND HOLLENBERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 4000 9681 3994 9681 3957 9731 3957 9737
      3955 9737 3954 9793 3959 9791 4000 9726
TIME...MOT...LOC 0651Z 289DEG 37KT 3995 9738 3963 9807
Local storm report, Jul 7, 1:19 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
219 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     TSTM WND GST     CONCORDIA AIRPORT       39.55N 97.65W
07/07/2016  M46 MPH          CLOUD              KS   ASOS

&&
Special weather statement, Jul 7, 1:22 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
222 AM CDT THU JUL 7 2016

KSZ008>010-020>022-070745-
RILEY-WASHINGTON-MARSHALL-CLAY-CLOUD-REPUBLIC-
222 AM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...WASHINGTON...
SOUTHEASTERN REPUBLIC...WESTERN MARSHALL...SOUTHEASTERN CLOUD AND
NORTHWESTERN RILEY COUNTIES UNTIL 245 AM CDT...

AT 221 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HOLLENBERG TO NEAR AURORA. MOVEMENT WAS
EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLAY CENTER...MARYSVILLE...WASHINGTON...
BLUE RAPIDS...CLYDE...HANOVER...WATERVILLE...CLIFTON...
LINN...GREENLEAF...MORGANVILLE...BARNES...
MORROWVILLE...GREEN...PALMER...AGENDA...OKETO...AURORA AND VINING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTH CENTRAL AND NORTHEASTERN KANSAS.

LAT...LON 4000 9640 3983 9646 3931 9703 3943 9782
      4000 9702
TIME...MOT...LOC 0721Z 281DEG 44KT 3993 9699 3947 9749
Special weather statement, Jul 7, 1:43 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
243 AM CDT THU JUL 7 2016

KSZ009>011-020>023-070815-
RILEY-WASHINGTON-MARSHALL-CLAY-NEMAHA-POTTAWATOMIE-CLOUD-
243 AM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...SOUTHEASTERN WASHINGTON...
NORTHERN NEMAHA...MARSHALL...SOUTHEASTERN CLOUD...NORTHWESTERN RILEY
AND NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 315 AM CDT...

AT 243 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES EAST OF OKETO TO IDANA. MOVEMENT WAS
EAST AT 55 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...MARYSVILLE...SENECA...BLUE RAPIDS...RILEY...
FRANKFORT...HANOVER...WATERVILLE...CLIFTON...MILTONVALE...
CENTRALIA...LEONARDVILLE...LINN...AXTELL...GREENLEAF...OLSBURG...
BEATTIE...MORGANVILLE...BERN AND RANDOLPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTH CENTRAL AND NORTHEASTERN KANSAS.

LAT...LON 4000 9579 3996 9579 3923 9681 3937 9757
      4000 9678
TIME...MOT...LOC 0743Z 279DEG 48KT 3996 9647 3938 9728
Special weather statement, Jul 7, 2:17 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT THU JUL 7 2016

KSZ010-011-021>023-034-036-070900-
RILEY-MARSHALL-OTTAWA-CLAY-NEMAHA-POTTAWATOMIE-GEARY-
317 AM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GEARY...CLAY...
SOUTHERN NEMAHA...SOUTHERN MARSHALL...NORTHEASTERN OTTAWA...RILEY AND
POTTAWATOMIE COUNTIES UNTIL 400 AM CDT...

AT 316 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES NORTH OF FRANKFORT TO NEAR OAK HILL.
MOVEMENT WAS SOUTHEAST AT 50 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MANHATTAN...WAMEGO...CLAY CENTER...BLUE RAPIDS...WESTMORELAND...
BLAINE...WAKEFIELD...RILEY...FRANKFORT...ONAGA...ST. GEORGE...
MILFORD...CENTRALIA...LEONARDVILLE...WETMORE...OLSBURG...BELVUE...
EMMETT...LOUISVILLE AND RANDOLPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTH CENTRAL AND NORTHEASTERN KANSAS.

LAT...LON 3968 9579 3957 9579 3957 9604 3925 9604
      3917 9639 3913 9696 3913 9725 3925 9750
      3957 9690 3957 9681 3961 9681 3984 9635
TIME...MOT...LOC 0816Z 294DEG 42KT 3978 9638 3927 9737

The radar

The Topeka radar (KTWX), 57 km away, was scanning. The volume nearest the first event began at 09:05 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 7, 3:05 AM CST to 3:06 AM CST
Where
Jackson County, 0.87 mi SE of Mayetta
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
39.320, -95.720

Wind gust measured by a KDOT site.

Thunderstorm Wind, Shawnee

When
July 7, 3:33 AM CST to 3:34 AM CST
Where
Shawnee County, 4.15 mi S of Menoken
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.020, -95.750

Citizen reported a street light blown down.

Thunderstorm Wind, Shawnee

When
July 7, 3:35 AM CST to 3:36 AM CST
Where
Shawnee County, 1.75 mi SE of Menoken
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.060, -95.730

Wind gust measured by Mesonet site.

Thunderstorm Wind, Shawnee

When
July 7, 3:40 AM CST to 3:41 AM CST
Where
Shawnee County, 0.69 mi N of (Foe)forbes Fld Tope
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -95.670

Wind gust measured by ASOS.

Thunderstorm Wind, Douglas

When
July 7, 3:40 AM CST to 3:41 AM CST
Where
Douglas County, 2.63 mi NE of Stull
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
39.000, -95.420

Wind gust measured by a Mesonet site.

Thunderstorm Wind, Jefferson

When
July 7, 3:40 AM CST to 3:41 AM CST
Where
Jefferson County, 1.48 mi SSE of Rock Creek
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.230, -95.520

Tree 18 inches in diameter was blown down.

Thunderstorm Wind, Shawnee

When
July 7, 3:43 AM CST to 3:44 AM CST
Where
Shawnee County, 2.55 mi WSW of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -95.720

Downed powerlines reported by citizens.

Thunderstorm Wind, Jefferson

When
July 7, 3:45 AM CST to 3:46 AM CST
Where
Jefferson County, 0.87 mi SE of Oskaloosa
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.210, -95.310

A large tree was blown over, blocking portions of Highway 59.

Thunderstorm Wind, Douglas

When
July 7, 3:50 AM CST to 3:51 AM CST
Where
Douglas County, 0.69 mi S of Eudora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.940, -95.100

Powerlines reported down in Eudora.

Thunderstorm Wind, Franklin

When
July 7, 4:40 AM CST to 4:41 AM CST
Where
Franklin County, 1.08 mi W of Ottawa
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.620, -95.290

Two trees blown over and landed on a vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650815, 650799, 650811, 650810, 650812, 650814, 650800, 650806, 650808, 650813.